Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
188 Doctors are Online

Using calcium blocker to control blood pressure. BP drops sometimes. Was using ace inhibitor and bystolic. Suggest the medication to control BP?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 8985 Questions
My doctor can't seem to get my blood pressure under control without using a calcium blocker, but the calcium blocker seems to make my blood pressure drop suddenly on occasion. It is worse in the morning when I first rise out of bed, there have been times I had to lay back down or simply pass out. I had to stay that way a couple of times for a long time before I could actually get up without wanting to pass out. It doesn't seem like there is an answer to lowering my blood pressure without it. Not sure if I should see a specialist? My Blood pressure had gotten up to 199/104 before she put me back on the calcium blocker. I was taking an ace inhibitor but it didn't control it until she put me back on the other one to. Also she tried bystolic to lower heart rate, but that didn't work either had a heart rate of about 50 - 55 but my blood pressure wouldn't come down.
Posted Wed, 28 Aug 2013 in Hypertension and Heart Disease
Answered by Dr. Shoaib Khan 1 hour later
Hello ma'am.

I understand this can be frustrating, but please understand that there is no hard and fast rule to treat hypertension; hypertension treatment is always individual-specific, and not condition-specific. This means that each individual will experience a totally different response to one particular medication than another individual.

Your doctor can choose from any of the following group of drugs that successfully help in blood pressure control:
-Beta blockers (eg. atenolol, bisoprolol, acebutolol, etc.
-Angiotension II receptor blockers (eg. telmisartan, valsartan, etc.)
-Diuretics (eg. hydrochlorothiazide)
-Sympatholytic drugs (eg. prazosin)
-Calcium channel blockers
-Combination of drugs from two groups

In my opinion, I would advice a particular combination of drugs with which I have achieved good response, this is the combination of valsartan (an angiotensin II receptor blocker) and hydrochlorothiazide (a diuretic). I would request you to discuss the possibility of including this particular combination in your treatment regimen, with your doctor. Please be patient, I am sure your doctor will find the right medication or combination of drugs to successfully control your hypertension.

Wishing you lots of luck.

Take care.
Above answer was peer-reviewed by
Follow-up: Using calcium blocker to control blood pressure. BP drops sometimes. Was using ace inhibitor and bystolic. Suggest the medication to control BP? 26 minutes later
I cannot take hydrochlorothiazide because I am allergic to Sulfa drugs. I am currently on a angiotension ll receptor and a calcium channel block. It is the Calcium Channel Blocker that is causing me problems with the blood pressure dropping when standing up. But that seems to be the only thing that will lower my blood pressure. She has tried Losartan, lisinopril, none of them work unless I take the Calcium Channel Blocker with it. Beta Blockers lower my heart rate but not my blood pressure.

Answered by Dr. Shoaib Khan 22 minutes later
Hello once again XXXXXXX

It is sad that you have a sulfa allergy, as most of the diuretics used to control hypertension contain sulfa.

The next step would be to analyse the dosage of the calcium channel blocker advised to you, and reduce it to a lower amount, to avoid such a presentation. But the main aspect of your query here is what we call postural/orthostatic hypotension (drop in blood pressure with change in position; i.e. supine to sitting, sitting to standing, etc.), which is what you are experiencing.

A drug called midodrine is used to raise standing blood pressure, which might help you. This medication can be tried, but before medication, patients with orthostatic hypotension are first advised lifestyle modifications (stay well hydrated, avoid alcohol, exercises to strengthen calf muscles, low salt diet, etc.) and compression stockings which prevent pooling of blood in the legs that can cause the drop in blood pressure while standing.

I hope you found this information helpful. Please feel free to write back with any further clarifications, and/or more information with which I could further assist you.

Take care XXXXXXX
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor